Thunderstorm Wind, Perry
- When
- November 17, 8:05 PM EST
- Where
- Perry County, 2 mi NW of Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.821, -82.327
Large branches were blown down.
A strengthening low pressure lifted north through the Chicago and the Lake Michigan vicinity during the late afternoon on Sunday the 17th. A strong low level wind field existed in the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strengthening low pressure lifted north through the Chicago and the Lake Michigan vicinity during the late afternoon on Sunday the 17th. A strong low level wind field existed in the Ohio Valley. Extension clouds and showers fell during the day on Sunday well ahead of the associated cold front. Surface surface dew points raised into the upper 50 degrees by nightfall on Sunday evening.
As the parent low pressure center lifted north toward Ontario, the associated front swept through southeast Ohio during the evening hours. Narrow bands of showers, with just a few embedded thunderstorms, preceded the front. The showers were moving at 50 to 60 mph. Widespread wind gusts of 30 to 50 mph occurred. A few locations had severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 17, 7:56 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
756 PM EST SUN NOV 17 2013
.SYNOPSIS...
A STRONG COLD FRONT CROSSES OVERNIGHT WITH DAMAGING WIND GUSTS
POSSIBLE...ESPECIALLY NEAR THE FRONT. DRIER/TURNING COLDER
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
730 PM UPDATE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
REMAINDER OF EXTREME NORTHEAST KENTUCKY AND WESTERN HALF OF WEST
VIRGINIA TIL 1 AM MONDAY.
630 PM UPDATE...TORNADO WATCH CONTINUES FOR SOUTHEAST OHIO AND
EXTREME NORTHEAST KENTUCKY TIL MIDNIGHT. OTHERWISE...NO SIGNIFICANT
CHANGE TO PREVIOUS FORECAST.
PREVIOUS DISCUSSION...
MODELS CONTINUE TO SHOW A STRONG LOW LEVEL JET IN ADVANCE OF A COLD
FRONT. WITH A GOOD LINE OF CONVECTION HAVING DEVELOPED TO THE
WEST...WILL EXTEND THE WIND ADVISORY TO INCLUDE SOUTHERN COUNTIES AS
WELL. WILL HAVE TO CLOSELY MONITOR SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA FOR THE THREAT OF EVEN STRONGER WINDS AS THE LINE OF STORMS
AND COLD FRONT APPROACH.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
POST FRONTAL ENVIRONMENT TO BE LARGELY QUIET...ALTHOUGH THERE IS
SOME LOW CONFIDENCE FOR UPSLOPE SNOW SHOWERS OVER THE HIGHEST RIDGES
MONDAY NIGHT. GFS TOUCHING ON THIS MORE THAN THE NAM...ALTHOUGH SREF
ALSO HINTS AT LIGHT QPF DURING THIS TIME FRAME AS WELL. 850MB TEMPS
ONLY IN THE -6C RANGE HOWEVER...SO MAY END UP REMOVING THESE IN
UPCOMING FORECASTS. AS IT STANDS...ONLY HAVE ISOLATED SLIGHT CHANCE
POPS IN FOR A FEW OF THE RIDGES.
WILL HAVE SOME WIND TO DEAL WITH MONDAY INTO MONDAY NIGHT IN THE
STRONG PRESSURE GRADIENT AND WITH THE DOWN GLIDING WIND BEHIND THE
COLD FRONT. MOUNTAIN GUSTS OVER 30KTS NOT OUT OF THE
QUESTION...BUT WILL SUBSIDE BY DAWN TUESDAY.
ASIDE FROM THIS...HIGH PRESSURE DOMINATES THE SHORT TERM. MAX TEMPS
CRASH ON TUESDAY IN THE COLDER AIRMASS...AND WILL NOT GET OUT OF THE
40S...AND SHOULD SEE TEMPS DROP BELOW FREEZING BOTH MONDAY NIGHT AND
TUESDAY NIGHT IN LARGELY CLEAR SKIES...LESS THE NORTHEAST MOUNTAINS
AS MENTIONED FOR WEAK NORTHWEST UPSLOPE MONDAY NIGHT. SURFACE HIGH
PRESSURE DRIFTS TO THE NORTHEAST BY MID WEEK...WITH RETURN FLOW
PROVIDING A SLOW WARM UP.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MAINLY ZONAL FLOW MID WEEK WITH SOME UPPER RIDGING TAKING HOLD BY
WEEKS END. THINGS BECOME A LITTLE MURKY HEADING INTO NEXT WEEKEND
WITH SPLIT FLOW DEVELOPING AMID A RATHER STRONG UPPER TROF ACROSS
THE NE CONUS. GENERALLY FOLLOWED HPC THROUGHOUT.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
00Z MONDAY THRU 00Z TUESDAY...
BIG FEATURE THIS PERIOD WILL BE GUSTY AND POTENTIALLY DAMAGING
WINDS WITH A COLD FRONT EARLY TONIGHT.
A STRONG LOW LEVEL SOUTHERLY JET WILL CONTINUE AHEAD OF A STRONG
COLD FRONT...WHICH WILL MOVE RAPIDLY EASTWARD ACROSS THE AREA EARLY
TONIGHT. A BAND OF SHOWERS AND FEW THUNDERSTORMS WILL BE ALONG AND
AHEAD OF THIS STRONG COLD FRONT...PROVIDING MVFR CONDITIONS AT
TIMES. EXPECT WIND GUSTS OF 40 TO 50 MPH WITH ANY STRONG CONVECTION
AND WITH THE COLD FRONT ITSELF. BRIEF IFR CONDITIONS ARE ALSO
POSSIBLE ALONG AND BEHIND THE COLD FRONT...BUT CONDITIONS WILL
RAPIDLY IMPROVE TO VFR NOT FAR BEHIND THE FRONT.
06Z TO 12Z...FROM WEST TO EAST...WINDS WILL SUBSIDE AND SKIES WILL
CLEAR.
AFTER 12Z. VFR...WITH SCT CU LOWLANDS AND SCT-BKN CU MOUNTAINS.
WINDS WILL PICK UP A BIT FROM THE WEST BY 16Z WITH GUSTS TO NEAR 20
MPH.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH .
ALTERNATE SCENARIOS: TIMING OF SHOWERS AND COLD FRONT COULD VARY
AND HOUR OR TWO.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H M L L H H H H H
HTS CONSISTENCY H M H H M M H H H H H H
BKW CONSISTENCY H H H H H H M L M H H H
EKN CONSISTENCY H H H H H H M M M H H H
PKB CONSISTENCY H H H H M L H H H H H H
CKB CONSISTENCY H H H H H H M M H H H H
AFTER 00Z TUESDAY...
NO WIDESPREAD IFR IS EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR WVZ005>011-013>020-
024>040-046-047.
OH...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR OHZ066-067-075-076-
083>087.
KY...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR VAZ003-004.
&&
SYNOPSIS...RPY/MZ/30
NEAR TERM...RPY/JMV
SHORT TERM...26
LONG TERM...30
AVIATION...JMVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 728 PM EST SUN NOV 17 2013 VAZ003-004-WVZ020-027>040-046-047-190030- DICKENSON-BUCHANAN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 728 PM EST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ103-105-WVZ005>008-010-011-013>019-024>026-190030- BOYD-LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE- 728 PM EST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... ...SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101-OHZ066-067-075-076-083>087-190030- GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH- 728 PM EST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... ...TORNADO WATCH 566 IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ102-WVZ009-190030- CARTER-WOOD- 728 PM EST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... ...SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
13 thunderstorm wind. Local standard time, as filed.
Large branches were blown down.
A tree was blown down along Route 50. Large branches fell in town.
Large branches were blown down.
Several trees were blown down on Edward Street.
Trees were blown down along Salem Road.
A few trees were blown down around the town.
Large tree branches were blown down.
Trees were knocked down along Route 550.
Trees were blown down along Pleasant Hill Road.
Trees were blown down along Rich Lane.
Straight line wind damage occurred near McDonald Road. The path was approximately 300 yards wide and three quarters of a mile long.
A survey team estimated a maximum wind gust of 85 mph.
A home along McDonald Road had some flashing ripped off with debris logged into its siding. Debris also broke a few windows. A small section of a barn roof was blown off. An old wooden garage, that was used as storage, was shifted off its foundation after its door was blown in.
Several trees and large branches were damaged. Some trees were snapped off. Old corn stalks were leveled in a field.
Trees were blown down along Route 93.
Trees were knocked down along Federal Road inside Washington County, but near the border with Athens County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477641, 477646, 477642, 477643, 477743, 477749, 477644, 477722, 477744, 477745, 477721, 477645, 477748.